Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS Goodland, KS

August 12, 2002Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2002, 10:50 PM CDT for Gove County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 10:50 PM CDT (03:50 UTC)
Expired
Aug 12, 2002, 11:15 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.3
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS53 KGLD 130350
SVRGLD
KSC063-130415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1115 PM CDT

* AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHEAST OF GOVE...OR ABOUT 10 MILES
  NORTH OF PENDENNIS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAINFIELD AT 1100 PM CDT
  PARK AT 1105 PM CDT
  QUINTER AT 1115 PM CDT

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3870 10061 3871 10016 3913 10014 3913 10048

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:05 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 12, 9:05 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT MON AUG 12 2002

LATEST ANALYSIS HAS A WEAK 700 TROUGH MOVING ACROSS THE FORECAST
AREA...EXITING THE EASTERN ZONES BY EARLY MORNING. THIS IS DEPICTED
WELL IN THE IR SATELLITE IMAGERY. AT 500 MB LATEST LIGHTNING/RUC
500 HEIGHTS/VORT SHOW STRONG VORT MAX MOVING SOUTHEAST INTO EAST
CENTRAL COLORADO BY MORNING. AT THE SURFACE...HIGH PRESSURE WILL
CONTINUE TO BUILD INTO THE AREA...PUSHING THE COLD FRONT AND 850-
700 THTE-E AXIS OUT OF THE AREA.

00Z RUC SUGGESTS THAT AS THE 500 WAVE APPROACHES THE AREA...
PRIMARILY TOWARD MORNING...THAT PRECIP WILL BE GENERATED IN AREA OF
INCREASING 700-500 LIFT. NOT REAL CONFIDENT IN ANY MODELS QPF
OUTPUT AS THE PAST COUPLE OF DAYS HAVE TRICKED US ALL. FOR NOW...
WILL GO WITH A 30 POP ACROSS THE BOARD. THIS IS LOWER THAN ONGOING
FORECAST BUT WITH SUCH INCONSISTENCY CANT TOTALLY RULE IT OUT.

REMAINDER OF FORECAST LOOKS FINE AT THIS POINT.

.GLD...NONE.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:27 AM CDTSevere Thunderstorm WarningGLDGreeley, Wichita63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.